Available 24/7 (877) 245-6707

Signs a Nursing Home is Overmedicating

Nursing Home Over Medication

Posted on September 27, 2019

When you have a loved one in a nursing home, you should never have to worry about them being the victim of abuse or negligence. Most nursing home residents are on medications, and it is important that the nursing home staff properly dispense these medications. However, there are times when residents are overmedicated. If you believe you or someone you love has overmedicated in a nursing home, contact our Jacksonville nursing home abuse attorneys today for a free consultation.

Overmedication of nursing home residents can be accidental or the result of an intentional act. Regardless of how it happens, those responsible could be held liable. 

What does overmedicating a resident mean?

Overmedicating a nursing home resident could be abuse if it was intentional. Overmedication occurs when a resident takes, or is given, more medication than is necessary or than has been prescribed by their doctor. 

Intentional overmedication can happen when the staff gives a resident more of their medication (or a medication that is not prescribed) in order to make them easier to control. This is often referred to as chemical restraint. This type of intentional overmedication is most likely to occur through the use of antipsychotics or sedatives. 

Accidental overmedication can occur for a variety of reasons. One study of nursing home medication errors found that some of the main causes of medication errors in nursing homes are:

  • Miscommunication between staff and physicians
  • Undertrained staff members having difficulty distributing the medications
  • Complexities in the resident’s prescription drug regimen

How to determine if a nursing home is overmedicating a resident?

If you are a loved one, you should always be on the lookout for abnormal behaviors or communication when you visit or call. Early signs of overmedication can include:

  • Behavior changes such as lethargy or confusion
  • Reclusiveness
  • Sleeping for long periods of time
  • Unexplained medical conditions

Over longer periods of time, overmedication can have detrimental effects on a person’s health and well-being. A resident can develop:

  • Physical ailments
  • Emotional and psychological conditions

If a patient is overmedicated over long periods of time, the drugs may build up in their system. This could lead to acute medical conditions such as a stroke or heart attack. 

Many nursing home residents take up to a dozen medications or more each day. Each of these medications has side effects and could have adverse reactions with other medications. Typically, physicians find a balance that works best for the resident. Overmedicating a person on just a single of their prescriptions can completely destroy this delicate balance. 

What kind of compensation could we be entitled to?

If you suspect your loved one is being overmedicated by nursing home staff, contact their physician immediately and have them review all medications given. If a patient has been found to have been overmedicated for a long period of time, they will need to be slowly weaned off of the medication. If you suspect your loved one was overmedicated intentionally, you should remove your loved one from the institution immediately and contact an attorney. 

If the overmedication was the result of abuse or neglect, you and your loved one may be entitled to compensation for damages, including:

  • Pain and suffering damages
  • Loss of enjoyment of life damages
  • The cost of medical care as a result of the overmedication
  • Coverage of relocation expenses

If the overmedication resulted in the death of your loved one, you may need to consider a wrongful death claim against those responsible.